Human Medication Can Poison Our Pets - The Trupanion Blog
Underwritten by American Pet Insurance Company
Sign Up for Our NewsletterGet the scoop on pet health right in your inbox.

Human Medication Can Poison Our Pets

Pets and PillsAccording to a recent Huffington Post article, human medication tops the list of toxins that have sickened pets in the United States. According to the article, this is not a brand new phenomenon. This is actually the third year in a row that human medications top the list that the American Society for the Prevention of Cruelty to Animals releases every year. The most common medications include over-the-counter items like ibuprofen, antidepressants and ADHD medications.

Symptoms of ibuprofen poisoning include vomiting, loss of appetite, abdominal pain, lethargy, and dehydration. If not treated, kidney failure may result.

Antidepressants include a wide variety of medications including imipramine, desimipramine, and trimipramine. Symptoms of poisoining include vomiting, disorientation, anxiety, aggression, seizures, change in body temperature, weakness, tremors, and rash. If not treated, the pet could die.

Medication for Attention Deficit Hyperactivity Disorder (ADHD) includes Concerta, Adderall, and Ritalin. In only takes a small dose of these medications to cause life-threatening health problems in pets, including tremors, seizures, elevated body temperatures, and heart problems.

It’s important to keep all medication locked up and/or out of reach of pets at all times. If you think your pet may have ingested human medication, call your veterinarian immediately.

Read the full Huffington Post article here.

* Photo courtesy of David Young-Wolff/Photographer’s Choice/Getty Images

One Comment

Add a Comment

Your email address will not be published. Required fields are marked *

Prove you're a human: *